North Dakota, 2005

Hail in North Dakota, August 17, 2005

August 17, 2005 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 2:40 AM CST, 10 hours 50 minutes earlier.

Area forecast discussion, Aug 17, 2:40 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT WED AUG 17 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
CURRENT CONVECTION OVER CENTRAL ND ASSOCIATED WITH A H500 VORT MAX
MOVING EAST/NORTHEAST ACROSS THE STATE. LOW LEVEL JET OVER EASTERN
NORTH DAKOTA ENHANCING THUNDERSTORMS NORTH OF THE WARM FRONT...WHICH
LIES WEST TO EAST ACROSS SOUTHERN NORTH DAKOTA NEAR THE SOUTH DAKOTA
BORDER. THIS CONVECTION WILL MOVE NORTHEAST DURING THE MORNING HOURS.

CURRENT SURFACE LOW OVER EASTERN MONTANA IS FORECAST TO MOVE SLOWLY
EASTWARD TODAY...BUT BROAD AREA OF LOW PRESSURE REMAINS FROM EASTERN
MONTANA TO THE DAKOTAS TODAY AND TONIGHT. WILL MENTION POSSIBLY
SEVERE WORDING FOR THE EVENING HOURS. MAIN INSTABILITY FROM SURFACE
LOW LEVEL MOISTURE AND VORT ENERGY MOVING THROUGH THE REGION THIS
AFTERNOON AND TONIGHT. ON THURSDAY THE FOCUS SHIFTS WESTWARD TO AN
APPROACHING H500 LOW/TROUGH. THIS FEATURE MOVING ACROSS THE REGION
ALONG THE INTERNATIONAL BORDER WILL KEEP SHOWERS AND THUNDERSTORMS
IN THE FORECAST THROUGH FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...
EXTENDED PERIOD AGAIN DOMINATED BY MID LEVEL RIDGING AND GENERALLY
QUIET WEATHER. WILL KEEP EXTENDED DRY WITH NEAR NORMAL TEMPS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/WAA
Hazardous weather outlook, Aug 17, 4:01 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
501 AM CDT WED AUG 17 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
501 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE SCATTERED THUNDERSTORMS THIS MORNING WILL LIKELY
CONTAIN GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. IT IS
POSSIBLE THAT A COUPLE OF STORMS MAY REACH SEVERE LEVELS FOR A TIME
THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORM REDEVELOPMENT
THIS AFTERNOON AND EVENING ACROSS THE REGION...WITH THE POSSIBILITY
OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

The radar

The Bismarck radar (KBIS), 66 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kidder

When
August 17, 1:30 PM CST to 1:35 PM CST
Where
Kidder County, Steele
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.850, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470741.